Improper Administration of Medication Causes Patient to Undergo Amputation

On March 23, 1996, the plaintiff presented to the emergency room complaining of a headache and nausea. She was treated with medications of Demerol and Phenergan. These medications were to be administered intravenously. A nurse placed the IV into her radial artery instead of the vein. Thereafter, another nurse began to inject Demerol and Phenergan directly into the artery. The plaintiff immediately complained of stinging followed by numbness in her fingers. Just over an hour after the intra-arterial injection, her arm became warm, the skin became mottled, her right hand showed signs of cyanosis and her fingers turned black. As a result of the damage from the arterial vasospasm and ischemia caused by the intra-arterial injection of Demerol and Phenergan, she suffered necrosis and digital gangrene in her right arm, wrist, and hand. She underwent surgical amputation of her index, middle, and ring fingers. She underwent a split thickness skin graft from the right anterior thigh to the right forearm and debridement in the area of the previously amputated fingers. Her thumb, index, long, and ring fingers required further surgical amputation. She was discharged from the hospital with a disfigured right arm from the elbow to the stump of her hand.

Outcome:

A settlement was reached pre-suit. The terms of the settlement are protected by a confidentiality agreement.